If you’re like the majority of Americans, a plethora of prescription drugs, over-the-counter medications and supplements is stored in your medicine cabinet. And while they’re supposed to be making you healthy, they actually may be making you sick.
“There is an epidemic of adverse drug reactions,” according to Robert Steven Gold, author of “Are Your Meds Making You Sick? (Hunter House Publishers).
“I was motivated to write the book because the literacy of medications in this country is extremely low,” the pharmacist explained, adding, “People don’t understand how medications really work.”
Photo Courtesy of Fotolia.com
Over 80 percent of American adults take at least one medication, and 29 percent take five or more, according to the Centers for Disease Control and Prevention.
Over 80 percent of American adults take at least one medication, and 29 percent take five or more, according to the Centers for Disease Control and Prevention (CDC). Each year, there are more than 700,000 visits to U.S. hospital emergency departments due to adverse drug reactions.
Gold said one of the most common issues is a patient taking too high a dosage. “It’s complicated,” he noted. “The physician has limited time and the patient doesn’t understand [the instructions] and doesn’t take the medication correctly.”
People also frequent multiple doctors, all of whom may be prescribing them different medications, Gold added, which can lead to further confusion.
Additionally, the number of medications available and prescriptions written is on the rise, he said, citing statistics showing that 3.9 billion prescriptions were written in 2009.
“With each new drug, it increases the chances of something happening,” Gold said.
Gold’s book takes readers through 30 case histories of common medication interactions. Acting as a drug detective of sorts, the author investigates each person’s symptoms and the medications they take to figure out the “culprit.”
Common culprits in everyday life include: Blood thinners and aspirin, which can cause internal bleeding and bruising; sleeping and pain medications that can lead to dizziness and falls, and drugs to treat pain, anxiety and depression that may alter mental status.
Over-the-counter medications and supplements also can lead to adverse reactions — something many people don’t consider when purchasing them. Too much acetaminophen (commonly found in Tylenol), for example, can damage the liver.
Gold urges people to consider any new medications they’re on the next time they feel ill and consult their physician. “I think medications are one of the big things that are overlooked,” he said, noting, “We’re looking for the disease, when the culprit is the drug.”
Adverse drug reactions are not uncommon on Staten Island, according to Mike Coyne, associate vice president and director of Pharmacy at Staten Island University Hospital. He sees them occurring more in seniors who may need help managing their medications, and young adults on-the-go who forget to take them.
Coyne suggests using the same pharmacy to get all your medications. Drug history is usually kept on file, and the pharmacist should notice the potential for a new drug to interact with ones you’re already taking.
“You have to keep a current list of your medications,” he added. “If you’re on vacation, you can hand the list to the pharmacist and ask, ‘can I take this medication? These are what I’m already on.’ If you go to a new doctor, bring the list. Or, if you have to go to the emergency room, bring the list with you.”
Coyne also suggested setting up a system to help you remember to take your medication. For instance, take them with breakfast every day or use a pill box.
Additionally, patients need to understand why they’re taking a certain drug and the side effects it can have, he said.
“If you’re having a problem with it, speak up. Don’t just keep taking it if it doesn’t make you feel good,” Coyne said. “You need to be a part of managing your medications, or your caregiver should be part of it.”
Robert Annicharico, owner of Delco Drugs, said he often catches the potential for an adverse drug interaction in his Eltingville pharmacy.
When someone comes into the store, the pharmacist will do a drug utilization review (DUR) to check for potential interactions and dosing inconstancies. If one is found, he will speak to the doctor and patient to make sure the medication is correct.
Annicharico encourages people to get to know their local pharmacist, who can answer questions about the medications they’re prescribed as well as over-the-counter medications that may cause a reaction.
“This is what a pharmacist does,” he said. “It’s something we catch every day.”
Andrea Boyarsky is the Health editor for the Advance. She may be reached at firstname.lastname@example.org.